Kansas, 2011Drought in Kansas, June 1 to 30, 2011
June 1 to 30, 2011 · NWS ICT · 10 events in 10 counties and zones
An extended period of dry weather continued to worsen across portions of Central and South Central Kansas during the month of June, as some areas saw little or no appreciable rainfall. Areas south and west of Wichita dried out even further during the second half of the month, pushing this area into extreme drought (D3).
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of dry weather continued to worsen across portions of Central and South Central Kansas during the month of June, as some areas saw little or no appreciable rainfall. Areas south and west of Wichita dried out even further during the second half of the month, pushing this area into extreme drought (D3). Other areas in Central Kansas, continued to be in a severe drought (D2).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 9:48 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, May 31, 9:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1048 PM CDT TUE MAY 31 2011
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL OVERNIGHT WITH MVFR CIGS
EXPECTED ON WEDNESDAY MORNING ALONG WITH WIDELY SCATTERED
CONVECTION. THE SURFACE FRONT WHICH HAS BECOME QUASI-STATIONARY
ACROSS CENTRAL AND NORTHEAST OKLAHOMA WILL LIFT NORTH ACROSS THE
AREA AS A WARM FRONT ON WEDNESDAY. ELEVATED MOISTURE WILL BEGIN
RETURNING LATE TONIGHT AHEAD OF THE SURFACE FRONT...WITH MAINLY
ALTOCU CIGS DEVELOPING ACROSS THE FORECAST AREA BY DAWN. A PERIOD
OF MVFR CIGS AND WIDELY SCATTERED CONVECTION IS THEN EXPECTED ON
WEDNESDAY THRU ABOUT MIDDAY...AFFECTING THE TERMINALS...LIFTING
TO VFR BASES-CIGS DURING THE AFTERNOON. DUE TO THE LIMITED AREAL
COVERAGE...WILL LIMIT MENTION OF ANY CONVECTION TO CB FOR NOW IN
THE TAFS.
KED
&&
.PREV DISCUSSION... /ISSUED 629 PM CDT TUE MAY 31 2011/
AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL OVERNIGHT WITH MVFR CIGS
EXPECTED ON WEDNESDAY MORNING ALONG WITH WIDELY SCATTERED
CONVECTION. THE SURFACE FRONT WHICH HAS BECOME QUASI-STATIONARY
ACROSS CENTRAL AND NORTHEAST OKLAHOMA WILL LIFT NORTH ACROSS THE
AREA AS WARM FRONT ON WEDNESDAY. ELEVATED MOISTURE WILL BEGIN
RETURNING LATE TONIGHT AHEAD OF THE SURFACE FRONT...WITH MAINLY
ALTOCU CIGS DEVELOPING ACROSS THE FORECAST AREA. A PERIOD OF MVFR
CIGS AND WIDELY SCATTERED CONVECTION IS THEN EXPECTED ON WEDNESDAY
MORNING...AFFECTING THE TERMINALS...LIFTING TO VFR BASES-CIGS BY
WEDNESDAY AFTERNOON. DUE TO THE LIMITED AREAL COVERAGE...WILL
LIMIT MENTION TO CB FOR NOW IN THE TAFS.
KED
PREV DISCUSSION... /ISSUED 308 PM CDT TUE MAY 31 2011/
DISCUSSION...
TONIGHT-WED:
MOISTURE RETURN WILL BE KEY TO PRECIPITATION FORECAST OVERNIGHT.
BELIEVE DRY AIR PUSHING SOUTHEAST TODAY WILL PROBABLY PRECLUDE
PRECIPITATION DURING THE EVENING...ALTHOUGH CONSENSUS WAS TO KEEP
TOKEN POPS IN EXTREME SOUTHEAST CORNER. SHORT TERM MODEL CONSENSUS
IS FOR SUBSTANTIAL THETAE ADVECTION AFTER MIDNIGHT...ESPECIALLY
TOWARDS 1200 UTC OVER MOST OF THE AREA. ALSO APPEARS TO BE A WEAK
SHORTWAVE TO FURTHER ENHANCE LIFT...ESPECIALLY AFTER 1200 UTC.
ANTICIPATING FAIRLY WIDESPREAD CLOUDS ON WED...AND HAVE TRIMMED
BACK ON TEMPERATURES A FEW DEGREES...ALTHOUGH IF CLOUDS/PRECIPITATION
LINGER TOO LONG...WILL NOT BE LOW ENOUGH. POTENTIAL FOR WIDELY
SCATTERED RAIN SHOWERS/THUNDERSTORMS TO PERSIST INTO THE AFTERNOON.
WED NIGHT-THU:
DESPITE SOME MODEL DISCREPANCIES ON SURFACE PRESSURE GRADIENT...STILL
APPEARS TO BE FAIRLY WINDY DAY ON THU...AND HAVE HEDGED ON THE
HIGHER SIDE...MORE SIMILAR TO THE NAM. THIS SHOULD HELP KEEP
TEMPERATURES UP AT NIGHT AS WELL.
FRI-MON:
THE PAST SEVERAL RUNS OF THE MEDIUM RANGE MODELS SHOW GFS HAS
BEEN QUITE A BIT MORE CONSISTENT WITH TIMING/LOCATION OF
SIGNIFICANT LOW ON WEST COAST. WELL ADVERTIZED DOWNSTREAM RIDGE
SHOULD KEEP THE FORECAST AREA WARM/DRY. WHILE COMBO OF HEATING/DECENT
LOW LEVEL MOISTURE MAY SPARK ISOLATED STORMS...PROBABILITY OF
WHEN/WHERE IS TOO LOW TO MENTION AT THIS TIME. BASED TEMPERATURES
ON COMBO OF GFS 1000-500 THICKNESS AND 850MB MIXDOWN WHICH WAS
GENERALLY A DEGREE OR TWO SHY OF THE TESTBED CONSALL GRIDS. -HOWERTON
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
OLD FRONTAL BOUNDARY AND ANY ISOLATED THUNDERSTORM ACTIVITY WILL
LIKELY REMAIN SOUTH/EAST OF THE KCNU TAF SITE THIS
AFTERNOON/EVENING. OTHERWISE...INCREASING LOW TO MID LEVEL
MOISTURE ADVECTION TONIGHT SHOULD ALLOW VFR TO POTENTIALLY MVFR
CIGS TO INCREASE MARKEDLY LATER TONIGHT FROM THE SOUTHWEST. COULD
EVEN SEE A FEW THUNDERSTORMS FOR ALL SITES EXCEPT KCNU...BUT LEFT
OUT OF TAFS FOR NOW...AS SIGNAL CURRENTLY DOESN'T APPEAR VERY
STRONG.
ADK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 66 87 71 95 / 20 20 10 0
HUTCHINSON 63 86 70 95 / 20 30 10 0
NEWTON 63 86 69 94 / 20 20 10 0
ELDORADO 64 85 69 93 / 20 30 10 0
WINFIELD-KWLD 67 88 70 94 / 20 20 10 0
RUSSELL 60 88 69 96 / 20 30 10 0
GREAT BEND 62 87 69 96 / 20 30 10 0
SALINA 60 85 71 96 / 20 30 10 0
MCPHERSON 62 86 70 95 / 20 30 10 0
COFFEYVILLE 68 87 69 93 / 20 30 10 10
CHANUTE 65 87 70 92 / 20 30 10 10
IOLA 64 86 70 92 / 20 30 10 10
PARSONS-KPPF 67 88 69 92 / 20 30 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 31, 7:19 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT TUE MAY 31 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-020130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
819 PM CDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS MAY DEVELOP ACROSS THE AREA TOWARDS DAYBREAK AS
BETTER MOISTURE RETURNS NORTH OVERNIGHT. A FEW OF THE STORMS
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS COULD PRODUCE SMALL
HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS WILL REMAIN POSSIBLE DURING THE DAY ON
WEDNESDAY OVER THE ENTIRE AREA. SOME OF THESE COULD BE STRONG WITH
SMALL HAIL AND GUSTY WINDS.
SUSTAINED WINDS ON THURSDAY WILL BE NEAR 30 MPH OVER PARTS OF
CENTRAL AND SOUTH CENTRAL KANSAS. A WIND ADVISORY MAY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED
Drought, Harper
- When
- June 1, 12:00 AM CST to June 30, 12:00 AM CST
- Where
- Harper forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.
Drought, Kingman
- When
- June 1, 12:00 AM CST to June 30, 12:00 AM CST
- Where
- Kingman forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.
Drought, Reno
- When
- June 1, 12:00 AM CST to June 30, 12:00 AM CST
- Where
- Reno forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, and farmers said it was the worst since the dust bowl era of the 1930s. Some farmers abandoning as much as half of their wheat crop and tried to plant other crops.
Drought, Sedgwick
- When
- June 1, 12:00 AM CST to June 30, 12:00 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.
Drought, Harvey
- When
- June 1, 12:00 AM CST to June 30, 12:00 AM CST
- Where
- Harvey forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.
Drought, Sumner
- When
- June 1, 12:00 AM CST to June 30, 12:00 AM CST
- Where
- Sumner forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
The severe drought (D2), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.
Drought, Rice
- When
- June 1, 12:00 AM CST to June 30, 12:00 AM CST
- Where
- Rice forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.
Drought, Barton
- When
- June 1, 12:00 AM CST to June 30, 12:00 AM CST
- Where
- Barton forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.
Drought, Ellsworth
- When
- June 1, 12:00 AM CST to June 30, 12:00 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops.
Drought, McPherson
- When
- June 1, 12:00 AM CST to June 30, 12:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Central Kansas during the month of June. This was a continuation of a drought that started in late April and continued through the month of May and into June. The wheat harvest was the worst seen in over 15 years, with some farmers abandoning as much as half of their wheat crop and try and plant other crops. The drought began to affect the local livestock as well, as pond water supplies were low, which also led to little or no pasture grass for normal grazing.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, June 1, 20113 deaths · 200 injured · $228 million · EF3 · 39 events
- Flooding in Nebraska, June 1 to 30, 20112 deaths · $4.3 million · 11 events
- Drought in Texas, June 1 to 30, 2011$1.3 billion · 24 events
- Tornado and Flash Flood in Kansas, June 1 to 4, 2011$15 million · EF0 · 38 events
- Wildfire in Arizona, June 1 to 30, 2011$58 million · 1 event
- Rip Current in American Samoa, June 1 to 10, 20111 death · 1 injured · 1 event
- Tornado and Flood in Nebraska, June 1, 2011$4.5 million · EF0 · 26 events
- Drought in Texas, June 1 to 30, 2011$8.4 million · 10 events
- Drought in Texas, June 1 to 30, 2011$853,000 · 31 events
- Tornadoes and Flash Flooding in Kansas, June 1 to 3, 2011$521,000 · EF0 · 36 events
- Wildfire in Arizona, June 1 to 25, 20111 injured · $1.0 million · 1 event
- Flood in Washington, June 1 to 18, 2011$1.2 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312136, 312138, 312139, 312140, 312141, 312142, 312143, 312144, 312145, 312146.